Alert archive / California / Wind Advisories in 2024

Wind Advisory 25, NWS San Diego, CA

May 23, 2024Riverside County, California

NWS San Diego, CA issued this wind advisory at May 23, 2024, 2:04 AM PDT for Riverside County, California. It took effect at May 24, 2024, 12:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 23, 2024, 2:04 AM PDT (09:04 UTC)
In effect from
May 24, 2024, 12:00 PM PDT
Expired
May 25, 2024, 2:00 AM PDT
In force
14 hr
Issued by
NWS San Diego, CA

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS76 KSGX 230904
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
204 AM PDT Thu May 23 2024

CAZ065-232245-
/O.NEW.KSGX.WI.Y.0025.240524T1900Z-240525T0900Z/
San Gorgonio Pass Near Banning-
204 AM PDT Thu May 23 2024

...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO 2 AM PDT
SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts to 60 mph expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...From noon Friday to 2 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...Reduced visibility in areas of blowing dust
  and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
6 follow-up statements
671 
WWUS76 KSGX 232015
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
115 PM PDT Thu May 23 2024

CAZ065-240515-
/O.CON.KSGX.WI.Y.0025.240524T1900Z-240525T0900Z/
San Gorgonio Pass Near Banning-
115 PM PDT Thu May 23 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON FRIDAY TO 2 AM PDT
SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts to 60 mph expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...From noon Friday to 2 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Difficult driving conditions for high
  profile vehicles.

* ADDITIONAL DETAILS...Reduced visibility in areas of blowing 
  dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
039 
WWUS76 KSGX 240332
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
832 PM PDT Thu May 23 2024

CAZ065-241315-
/O.CON.KSGX.WI.Y.0025.240524T1900Z-240525T0900Z/
San Gorgonio Pass Near Banning-
832 PM PDT Thu May 23 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON FRIDAY TO 2 AM PDT
SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts 55 to 65 mph 
  expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...From noon Friday to 2 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Difficult driving conditions 
  for high profile vehicles.

* ADDITIONAL DETAILS...Reduced visibility in areas of blowing 
  dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
630 
WWUS76 KSGX 240904
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
204 AM PDT Fri May 24 2024

CAZ065-242230-
/O.CON.KSGX.WI.Y.0025.240524T1900Z-240525T0900Z/
San Gorgonio Pass Near Banning-
204 AM PDT Fri May 24 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 2 AM PDT
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 to 65 mph 
  expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...From noon today to 2 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Difficult driving conditions 
  for high profile vehicles.

* ADDITIONAL DETAILS...Reduced visibility in areas of blowing 
  dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
861 
WWUS76 KSGX 242015
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
115 PM PDT Fri May 24 2024

CAZ065-250500-
/O.CON.KSGX.WI.Y.0025.000000T0000Z-240525T0900Z/
San Gorgonio Pass Near Banning-
115 PM PDT Fri May 24 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 to 65 mph 
  expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...Now through 2 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Difficult driving conditions 
  for high profile vehicles.

* ADDITIONAL DETAILS...Reduced visibility in areas of blowing dust
  and sand can be expected just below the Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Adams
408 
WWUS76 KSGX 250409
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
909 PM PDT Fri May 24 2024

CAZ065-250900-
/O.CON.KSGX.WI.Y.0025.000000T0000Z-240525T0900Z/
San Gorgonio Pass Near Banning-
909 PM PDT Fri May 24 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 to 65 mph 
  expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...Now through 2 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Difficult driving conditions 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
504 
WWUS76 KSGX 250919
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
219 AM PDT Sat May 25 2024

CAZ065-251030-
/O.EXP.KSGX.WI.Y.0025.000000T0000Z-240525T0900Z/
San Gorgonio Pass Near Banning-
219 AM PDT Sat May 25 2024

...WIND ADVISORY HAS EXPIRED...

Winds will slowly weaken this morning. The Wind Advisory for the
San Gorgonio Pass was allowed to expire at 2 AM.

$$

SS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 22, 9:03 PM PDT, 5 hours 1 minute earlier.

Area forecast discussion, May 22, 9:03 PM PDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service San Diego CA
903 PM PDT Wed May 22 2024

.SYNOPSIS...
After a slightly warmer day, a cooling trend with a deeper marine
layer sets in for Thursday-Saturday. Temperatures will be
significantly cooler than seasonal normals by Saturday, anywhere
on the order of 5-15 degrees cooler. There will also be chances
for patchy drizzle on Saturday. High pressure then builds in
starting Sunday, leading to a steady warming trend and a shallower
marine layer through the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Evening Update...
No major forecast changes this evening as low clouds continue to
progress inland, slowly filling in the coastal basin. Low
temperatures will be within a few degrees of average tonight with
temperatures dipping up to 10 degrees below average for inland
valleys by Thursday afternoon. Friday still looks to be the
windiest day overall for mountains and deserts as a trough moves
through. There is a low to moderate chance in winds reaching 45
MPH, best chance across mountain passes and desert crests. This
trough will also bring cold temperatures Friday and Saturday.

.Previous Discussion (127 PM Wednesday)...

This afternoon and evening will see the expansion of a 500mb
trough over the Southwest US, as well as the development of a
coastal eddy overnight. The trough expansion and subsequent
strengthening of the onshore pressure gradients will lead to an
uptick in the onshore flow, with gusty west winds occurring
primarily over the mountains and deserts each afternoon and
evening through Saturday. Peak wind gusts will be in the 40 to 50
mph range, with locally higher gusts over ridgelines, below
passes, and through canyons, strongest winds currently look to
occur Friday afternoon/evening. Meanwhile, the coastal eddy will
act to re-deepen the marine layer more and more through Saturday,
so low clouds will continue to cover much of the inland valleys
and coastal areas each morning, and may last longer into the
afternoons over inland areas. By Saturday, the marine layer may be
deep enough to support patchy drizzle in spots. Highs Friday and
Saturday will also be significantly cooler than seasonal average,
generally on the orders of 5-10 degrees cooler than normal at the
coasts and in the deserts, and 10-15 degrees cooler across the
inland valleys and mountains.

Sunday will finally see the trough move eastward as high pressure
sets in. This leads to a steady warming trend through the middle
of next week, as well as a shallower marine layer each day. The
marine layer will likely be at its shallowest by midweek, though
some degree of low clouds will occur over the coasts and some of
the inland valleys every day. The lower deserts will see
temperatures rebound to the middle 90s on Sunday, with triple
digit readings occurring in many lower desert locations by
Memorial Day. Outside of the deserts, temperatures early next week
will generally be in the upper 60s to lower 70s at the coast,
middle 70s to middle 80s across inland valleys with the warmest
temperatures in the Inland Empire, and the upper 60s to near 80 in
the mountains, elevation dependent.

&&

.AVIATION...
230400Z...Coast/Valleys/Foothills...Low clouds spreading inland,
with bases 1500-2500 ft MSL and tops to 3000 ft MSL. Low clouds
expected to spread inland to the coastal slopes by 13Z Thu morning,
obscuring higher terrain with areas of reduced VIS 1-3SM where
clouds and terrain intersect. Mostly clear in the afternoon except
for some SCT-BKN clouds with bases around 2500 ft MSL and tops to
3500 ft MSL near the beaches. Low clouds flowing inland again after
01Z Thu afternoon.

Mountains/Deserts...Clear skies with unrestricted VIS through
Thursday night. W-NW wind gusts of 20-35 kt over/east of mtns after
00z Thu afternoon, with weak-mod up/downdrafts and LLWS over/east of
the mtns.

&&

.MARINE...
Northwest winds gusting near 20 knots in the outer waters each
afternoon and evening Friday through Sunday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...APR/BA
AVIATION/MARINE...Small

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.